Radiation recall dermatitis (RRD) is a problem of skin. It happens in people who have had past radiation treatment. The skin that had radiation turns red after chemo. It may look light pink or look like a bad sunburn. The skin may blister and peel. It can also feel tender and swell. RRD can appear weeks to years after the radiation.
RRD is rare. It is not clear why it happens. RRD occurs more often if you have one or more of these issues:
- Shorter times between radiation therapy and chemo (2 months or less)
- Skin disorders before treatment
- Poor nutrition
- Radiation for head and neck cancers while taking cetuximab
Steps You Can Take
Talk to your care team right away if you have skin problems. Chemo may need to be paused until the skin heals.
Medicine that may help include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) or corticosteroids to decrease swelling
- Steroid creams to reduce swelling or irritation
Other steps that can help soothe and protect skin include:
- Use lotions or gels on your skin. Don't let skin dry and crack.
- Avoid too much sunlight. If you are outside, use sunscreen.
- Avoid tanning beds. It can cause more damage to the skin.
- Dress in comfortable clothes. Choose natural fibers, like cotton. Avoid tight clothes over the area.
- Use soap that is gentle to your skin.
- Place a cool compress on the painful areas.
- Avoid irritants. This includes perfume or alcohol-based products.
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
Burris H, Hurtig J. Radiation recall with anticancer agents. Oncologist. 2010;15(11):1227-37. Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3227903/.
Radiation dermatitis. DermNetNZ website. Available at: http://www.dermnetnz.org/reactions/radiation-dermatitis.html. Accessed November 16, 2017.
Lawton M, Smith N. Radiation recall dermatitis. EBSCO Nursing Reference Center website. Available at: http://www.ebscohost.com/nursing/products/nursing-reference-center. Updated June 30, 2017. Accessed November 16, 2017.
Last reviewed November 2017 by EBSCO Medical Review Board Michael Woods, MD, FAAP Last Updated: 9/14/2018